Survival after Aluminum Phosphide Poisoning in PregnancyRead the full article
Case Reports in Emergency Medicine publishes case reports and case series related to prehospital care, disaster preparedness and response, acute medical and paediatric emergencies, critical care, sports medicine, wound care, and toxicology.
Case Reports in Emergency Medicine maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Liquorice Intoxication Can Lead to Cardiac Arrest!
A 45-year-old man was admitted to the Emergency Department with fatigue and muscular weakness. Soon after hospital admission, he developed “torsades de pointe” and was successfully resuscitated. The admission laboratory investigations had revealed a profound hypokalemia (1.65 mmol/L). The patient had a long-term use of alcohol-free “pastis” in an attempt to reduce his chronic ethanol consumption. As the beverage likely contained a significant amount of liquorice, the diagnosis of glycyrrhizin chronic intoxication was suspected. The diagnosis of liquorice-related pseudohyperaldosteronism was assessed by normal plasma aldosterone levels and low plasma renin activity. Intravenous and oral supplementation of potassium was required for 5 days, and the patient had an uneventful follow-up.
Severe Hypermagnesemia with Normal Renal Function Can Improve with Symptomatic Treatment
Hypermagnesemia is a rare disorder and commonly occurs in patients with renal dysfunction. Supportive therapy for hypermagnesemia consists of administration of high-volume fluids, calcium preparation, diuretics, and, in severe cases, hemodialysis. Few reports have described severe hypermagnesemia patients with normal renal function who improved without hemodialysis. A 56-year-old woman presented with a history of constipation in spite of taking constipation medicine, including MgO. She was brought to our emergency department due to vomiting and diffuse distension of the abdomen. Sudden vomiting, weakness, and lower level of consciousness occurred during examination. Her blood pressure dropped to 77/34 mmHg, and deep tendon reflexes of the limbs disappeared. Abdominal computed tomography showed bowel distension with wall edema, and biochemical testing showed serum Mg at 13.5 mg/dl. She was diagnosed with severe hypermagnesemia associated with intestinal obstruction and administered intravenous loop diuretics and calcium preparation in addition to high volumes of normal saline. As the serum Mg level steadily declined, her level of consciousness returned to usual. This case suggests that severe hypermagnesemia can occur in patients with normal renal function and constipation under MgO. Severe hypermagnesemia with normal renal function can improve with symptomatic treatment without hemodialysis.
A Case of Exertional Heat Stroke Complicated by Hypoxic Hepatitis
Background.Exertional heat stroke is a life-threatening condition often complicated by multiorgan failure. We hereby present a case of a 25-year-old male presenting with syncope after a 10 km run in 28°C outside temperature who developed acute liver failure. Case Presentation. Initial temperature was found to be 41.1°C, and cooling measures were rapidly applied. He suffered from acute renal failure and rhabdomyolysis and proceeded to acute liver failure (ASAT 6100 U/l and ALAT 6561 U/l) due to hypoxic hepatitis on day 3. He did not meet criteria for emergency liver transplantation and recovered on supportive care. Conclusions. Acute liver failure due to heat stroke is a life-threatening condition with often delayed onset, which nevertheless resolves on supportive care in the majority of cases; thus, a delayed referral to transplant seems to be reasonable.
Behcet’s Disease with Upper GI Bleeding
Introduction. Behcet’s disease is a multisystem disease. In sub-Saharan Africa, the prevalence of this disease is not known, with only one case report from Ethiopia. Case Presentation. We describe a case of a 29-year-old Ethiopian male who presented to the emergency room of Tikur Anbessa specialized hospital with 4 days history of back pain, recurrent history of oral and genital ulcers, right eye blindness, chronic cerebral vein thrombosis, gastrointestinal bleeding, aortic aneurysm with dissection, and positive pathergy test. He is retrospectively diagnosed with Behcet’s disease according to both the International Criteria for Behcet’s Disease (ICBD) and the International Study Group (ISG) consensus. Conclusion. Even if Behcet’s disease is rare in sub-Saharan Africa, it is important to know the clinical presentation for timely diagnosis and urgent management.
Hypercalcemia-Induced ST-Segment Elevation Mimicking Acute Myocardial Injury: A Case Report and Review of the Literature
ST-segment elevation in absence of acute coronary syndrome can be seen in multiple conditions, including acute pericarditis and coronary vasospasm, but it is rarely seen with severe hypercalcemia. The authors present a case of an 81-year-old female with a history of stage 4 squamous cell cancer of the lung, who presented to the emergency room with profound fatigue, weakness, anorexia, and drowsiness two weeks after her first chemotherapy cycle. Additionally, she had complaints of right-sided chest pain associated with worsening shortness of breath, as well as right arm numbness. An EKG obtained on arrival to the hospital showed diffuse ST-segment elevation (leads V3–V6, I, II, III, and aVF). Basic lab work found a calcium level of 20.4 mg/dl with elevated parathyroid hormone-related protein (PTHrP) of 135 pg/ml. Troponin I remained within normal limits. Serial EKS obtained during the patient’s hospitalization demonstrated resolution of the ST elevation as calcium level normalized. This case emphasizes the importance of hypercalcemia as a differential diagnosis for ST-segment elevation and QT shortening when acute coronary syndrome is not present. Awareness of these EKG changes is critical for early diagnosis, recognition, and appropriate treatment.
Carbamazepine Toxicity Masquerading as Complex Febrile Seizures in a Pediatric Patient
Carbamazepine is an antiepileptic drug that can cause seizures in overdose. In certain patient populations, this may be misdiagnosed as a seizure disorder. We describe a case of a 20-month-old female who presented with fever and seizure-like activity who was initially thought to have complex febrile seizures. Further historical information prompted carbamazepine level to be checked, which was found to be 29 mcg/ml (therapeutic range of 4–12 mcg/ml). Her carbamazepine levels downtrended with multidose activated charcoal. Her condition improved, and she was discharged without evidence of permanent neurologic sequelae. This case illustrates that xenobiotic exposure should often be considered, even if historical clues are not present, as they can often present as other conditions leading to misdiagnosis and delayed treatment.